Alert archive / California / Wind Advisories in 2023

Wind Advisory 53, NWS Phoenix, AZ

November 19, 2023La Paz County, Yuma County, Arizona; Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Nov 19, 2023, 2:07 AM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, San Bernardino County, California. It took effect at Nov 20, 2023, 12:00 AM MST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2023, 2:07 AM MST (09:07 UTC)
In effect from
Nov 20, 2023, 12:00 AM MST
Expired
Nov 20, 2023, 7:00 PM MST
In force
19 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS75 KPSR 190907
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
207 AM MST Sun Nov 19 2023

CAZ560-561-192300-
/O.NEW.KPSR.WI.Y.0053.231120T0700Z-231121T0200Z/
Joshua Tree NP West-Joshua Tree NP East-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
107 AM PST Sun Nov 19 2023

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 PM PST
MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park and 
  Eastern portion of Joshua Tree National Park.

* WHEN...From 11 PM this evening to 6 PM PST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ564-568>570-192300-
/O.NEW.KPSR.WI.Y.0053.231120T1200Z-231121T0200Z/
Parker Valley-Chuckwalla Mountains-Chiriaco Summit-
Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, 
Imperial Hot Mineral Springs, Chiriaco Summit, Martinez Lake, 
Blythe, Palo Verde, Ripley, and Midland
207 AM MST Sun Nov 19 2023 /107 AM PST Sun Nov 19 2023/

...WIND ADVISORY IN EFFECT FROM 5 AM MST /4 AM PST/ TO 7 PM MST
/6 PM PST/ MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Chuckwalla 
  Mountains, Chiriaco Summit, Palo Verde Valley and Chuckwalla 
  Valley.

* WHEN...From 5 AM MST /4 AM PST/ to 7 PM MST /6 PM PST/ Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
715 
WWUS75 KPSR 191909
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1209 PM MST Sun Nov 19 2023

CAZ560-561-200715-
/O.CON.KPSR.WI.Y.0053.231120T0700Z-231121T0200Z/
Joshua Tree NP West-Joshua Tree NP East-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1109 AM PST Sun Nov 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
6 PM PST MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park and 
  Eastern portion of Joshua Tree National Park.

* WHEN...From 11 PM this evening to 6 PM PST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ564-568>570-200715-
/O.CON.KPSR.WI.Y.0053.231120T1200Z-231121T0200Z/
Parker Valley-Chuckwalla Mountains-Chiriaco Summit-
Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, 
Imperial Hot Mineral Springs, Chiriaco Summit, Martinez Lake, 
Blythe, Palo Verde, Ripley, and Midland
1209 PM MST Sun Nov 19 2023 /1109 AM PST Sun Nov 19 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM MST /4 AM PST/ TO
7 PM MST /6 PM PST/ MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Chuckwalla 
  Mountains, Chiriaco Summit, Palo Verde Valley and Chuckwalla 
  Valley.

* WHEN...From 5 AM MST /4 AM PST/ to 7 PM MST /6 PM PST/ Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
946 
WWUS75 KPSR 200800
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
100 AM MST Mon Nov 20 2023

AZZ532-CAZ565-202100-
/O.EXB.KPSR.WI.Y.0053.231120T1200Z-231120T2100Z/
Yuma-Imperial County Southeast-
Including the cities of Yuma, Fortuna Foothills, and Winterhaven
100 AM MST Mon Nov 20 2023 /1200 AM PST Mon Nov 20 2023/

...WIND ADVISORY IN EFFECT FROM 5 AM MST /4 AM PST/ EARLY THIS
MORNING TO 2 PM MST /1 PM PST/ THIS AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Yuma. In California, Southeastern Imperial 
  County.

* WHEN...From 5 AM MST /4 AM PST/ early this morning to 2 PM MST 
  /1 PM PST/ this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ564-568>570-202230-
/O.EXT.KPSR.WI.Y.0053.231120T0900Z-231121T0200Z/
Parker Valley-Chuckwalla Mountains-Chiriaco Summit-
Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, 
Imperial Hot Mineral Springs, Chiriaco Summit, Martinez Lake, 
Blythe, Palo Verde, Ripley, and Midland
100 AM MST Mon Nov 20 2023 /1200 AM PST Mon Nov 20 2023/

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MST /6 PM PST/ THIS
EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Chuckwalla 
  Mountains, Chiriaco Summit, Palo Verde Valley and Chuckwalla 
  Valley.

* WHEN...Until 7 PM MST /6 PM PST/ this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-561-202230-
/O.CON.KPSR.WI.Y.0053.000000T0000Z-231121T0200Z/
Joshua Tree NP West-Joshua Tree NP East-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1200 AM PST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Western portion of Joshua Tree National Park and 
  Eastern portion of Joshua Tree National Park.

* WHEN...Until 6 PM PST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 18, 11:12 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 18, 11:12 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1112 PM MST Sat Nov 18 2023

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Shower activity will linger across the higher terrain areas of
eastern Arizona through this afternoon with improving conditions
elsewhere as a weather system departs the region. Another weather
system will move across northern Arizona Sunday into early
Monday, bringing drier and cooler conditions and additional
chances for precipitation across the higher terrain. Breezy to
locally windy conditions are also expected over much of the area
Sunday afternoon into Monday, with the strongest winds along the
Lower Colorado River Valley. For the rest of next week, dry
conditions along with near normal temperatures will prevail.

&&

.DISCUSSION...
After a rainy morning across much of south-central AZ, conditions
are improving with clearing skies as the weather system
responsible for the rainfall activity is beginning to lift away.
Showers and possibly a few embedded thunderstorms will linger
across the higher terrain areas of eastern Arizona through this
afternoon. The rainfall that affected the Phoenix area this
morning was the most for many sectors since last March, nearly 8
months ago! Total rainfall accumulations ranged from 0.5-1.0"
across the West Valley to 0.1-0.25" across the East Valley.
Phoenix Sky Harbor Airport accumulated 0.14", which is the most
one-day total since mid-March. With the clearing skies,
temperatures this afternoon will be topping out in the mid to
upper 70s with cooler overnight temperatures tonight with many
areas dipping into the 50s for overnight lows.

Another trough will quickly be diving southeastward from the Great
Basin region into northern Arizona during the day on Sunday along
the eastern periphery of a building ridge of high pressure off the
west coast. As the trough moves across, the pressure gradient
will be tightening across the region with breezy conditions
developing Sunday afternoon across south-central Arizona, with
gusts as high as 15-25 mph. Stronger winds from the north will
develop across the Lower Colorado River Valley by late Sunday
night into Monday morning with gusts in excess of 30 mph at
times. There can be some local gusts in excess of 40 mph across
the higher terrain areas of southeast California.

In addition to the enhanced breeziness that the trough will bring,
precipitation chances return across the eastern Arizona high
terrain, with some of the activity potentially clipping eastern
portions of Gila County late Sunday into early Monday morning. As
colder and drier air move in with this trough, there is even a
slight chance of a changeover to snow showers above 5500-6000 feet
across eastern Gila County late Sunday night. This colder air mass
will drop overnight lows well into the 40s Sunday night for much of
the lower deserts with high temperatures on Monday likely topping
out only the lower 70s.

Heading towards the middle portion of next week, as the
aforementioned trough dives southward into northern Mexico, it will
allow the ridge situated along the west coast to spread eastward
with height fields aloft on the rise. This will result in a slight
warming trend Tuesday through Thursday with high temperatures
topping out generally in the middle 70s across the lower deserts,
which will be right around normal. Heading into the end of next
week through next weekend, ensembles are showing the ridge
breaking down with a trough developing across the region. This
will result in a cooling trend with high temperatures by the start
of next weekend potentially staying below 70 degrees across the
lower deserts based on the latest NBM guidance.

&&

.AVIATION...Updated at 0612Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
There will be a potential for a reduction in visual flight
categories Sunday morning. Lower clouds are expected to hang
around through the night and Sunday morning with the best
potential of dipping below VFR, up to 50%, at KDVT and KSDL. It is
less likely at KPHX and KIWA. Any impacts will primarily be
between 10-17Z. Confidence in whether cloud coverage will become
great enough for MVFR or lower CIGs is low and thus not included
in the TAFs. Winds will remain light through Sunday morning and
increase to 8-13 kts out of the west with gusts up to 20-25 kts by
the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy west winds, with gusts up to 20-25 kts will remain possible
for the next few hours at KIPL before subsiding. At KBLH, light
west to southwest winds will prevail through Sunday morning. Winds
then shift northerly at both terminals Sunday afternoon, with
gusts at KBLH reaching up as high as 25-30 kts. Northerly winds
will be lighter at KIPL. Skies will remain mostly clear.

&&

.FIRE WEATHER...
A weather system will move through the area today bringing fairly
widespread showers and isolated thunderstorms during the first
part of the day across southern and central Arizona. Chances for
wetting rains for Phoenix and areas to the north and east of
Phoenix are at around 80% for today. Due to the elevated moisture
levels, MinRHs today will range from 40-70% before falling off on
Sunday to 30-50%. Winds today will be fairly light, but then will
increase on Sunday with gusts in some areas by late afternoon
between 20-30 mph. Much drier conditions are expected starting
Monday with MinRHs dropping into the teens across the lower
deserts with breezy conditions persisting across the Lower CO
River Valley. Seasonably dry weather with near normal temperatures
and fairly light winds are then likely into the middle of next
week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Lojero
AVIATION...Benedict
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2023Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.